Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 75, NWS Springfield, MO

April 19, 2003Ozark County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 19, 2003, 11:35 PM CDT for Ozark County, Taney County, Missouri. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2003, 11:35 PM CDT (04:35 UTC)
Expired
Apr 20, 2003, 12:30 AM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 84 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 10:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WUUS53 KSGF 200435
SVRSGF
MOC153-213-200530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1135 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OZARK COUNTY IN MISSOURI
  EASTERN TANEY COUNTY IN MISSOURI

* UNTIL 1230 AM CDT

* AT 1133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF FORSYTH TO LEAD
  HILL...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   GAINESVILLE BY 1215 AM CDT.

THE TOWNS OF PROTEM...RUETER...LONG RUN...THEODOSIA AND PONTIAC ARE
ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3679 9299 3650 9299 3650 9241 3679 9243

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:23 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Apr 19, 6:23 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
623 PM CDT SAT APR 19 2003

...UPDATED MESOSCALE CONVECTIVE DISCUSSION...

ENVIRONMENT OVER EXTREME SOUTHWEST MISSOURI AND SOUTHEAST KANSAS
CONTINUES TO DESTABILIZE AND BECOME INCREASINGLY FAVORABLE FOR
SEVERE THUNDERSTORMS. DEWPOINTS AT CFV/JLN/GMJ NOW ALL IN THE LOWER
60S AND CONTINUE TO SLOWLY RISE. MODIFIED 21Z SOUNDING CFV/JLN
CONDITIONS YIELDS CAPE VALUES NOW IN EXCESS OF 1000 J/KG AND 0 CINH.

TORNADIC THUNDERSTORM OVER NORTHERN WASHINGTON COUNTY IN OK HAS NOT
SHOWN ANY SIGNS OF WEAKENING AS OF 2319Z. LINEAR EXTRAPOLATION HAS
THIS STORM APPROACHING WESTERN CHEROKEE COUNTY BY AROUND 0Z OR
SHORTLY THERE AFTER.

DEWPOINTS AHEAD OF THIS STORM ARE A COUPLE OF DEGREES LOWER THAN
WHAT IT IS CURRENTLY FEEDING ON...SO IT MAY BEGIN TO WEAKEN SOME AS
IT MOVES INTO KS. NDSK1 HAS WINDS AT THE FIRST GATE OFF THE GROUND
SSE AT 30KTS VEERING TO SW AT 40KTS AT 3KM. 0-3KM SHEAR IS VERY
SUPPORTIVE OF STORM SCALE ROTATION AND IF THIS STORM MAINTAINS ITS
CURRENT INTENSITY THE TORNADO POTENTIAL WILL PERSIST.

.SGF...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, Apr 19, 2:36 PM CDT, 8 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT SAT APR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAVY RAIN AND ISOLATED FLASH FLOODING...SEVERE THUNDERSTORMS WITH
  LARGE HAIL AND DAMAGING WIND...AND POSSIBLE TORNADOES

  AREAS AFFECTED AND TIMING:

  STRONG TO SEVERE THUNDERSTORMS RAPIDLY DEVELOPING OVER NORTH
  CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS ALONG A DRY LINE WILL
  MOVE EASTWARD INTO SOUTHEAST KANSAS LATE THIS AFTERNOON AND INTO
  THE MISSOURI OZARKS TONIGHT.

  DISCUSSION:

  EXTREMELY STRONG WIND SHEAR...COUPLED WITH AN INCREASINGLY
  UNSTABLE AIR MASS AND MOIST LOW LEVELS WILL CREATE CONDITIONS
  FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON
  INTO THIS EVENING. DAMAGING WINDS...LARGE HAIL...AND ISOLATED
  TORNADOES ARE POSSIBLE. DUE THE THE UNUSUALLY STRONG VEERING
  WINDS AND MOIST LOW LEVEL ATMOSPHERE...STRONG TO VIOLENT TORNADOES
  ARE POSSIBLE. RESIDENTS ARE URGED TO REMAIN ALERT FOR POTENTIALLY
  THREATENING WEATHER AND LISTEN FOR POSSIBLE WATCHES AND WARNINGS
  LATE THIS AFTERNOON INTO THIS EVENING.

  LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE...WITH THE HEAVIEST
  RAIN EXPECTED TO OCCUR OVER EASTERN KANSAS AND WESTERN MISSOURI.
  SOME ISOLATED FLASH FLOODING WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON
  INTO THIS EVENING OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...
  AND INTO CENTRAL AND SOUTH CENTRAL MISSOURI OVERNIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BROWNING

In the hours before

Local storm report, Apr 19, 9:07 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
907 PM CDT SAT APR 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    EL DORADO SPGS            MO   .75 INCH HAIL
04/19/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 19, 9:31 PM CDT, 2 hours 4 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-094-200500-

SPECIAL WEATHER STATEMENT-SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
931 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 135...IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

MCDONALD AND NEWTON

SOME CITIES INCLUDED IN THE WATCH AREA
ARE...PINEVILLE...GOODMAN...DIAMON...RACINE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

CRAMER
Local storm report, Apr 19, 9:50 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT SAT APR 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    LINCOLN                   MO   .75 INCH HAIL
04/19/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Apr 19, 10:50 PM CDT, 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>097-101>105-200900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CDT SAT APR 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 136 UNTIL 400 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS:

IN KANSAS:

CHEROKEE

IN MISSOURI:

BARRY                 BARTON                CAMDEN
CHRISTIAN             DADE                  DALLAS
DENT                  DOUGLAS               GREENE
HICKORY               HOWELL                JASPER
LACLEDE               LAWRENCE              MARIES
MILLER                MORGAN                OZARK
PHELPS                POLK                  PULASKI
STONE                 TANEY                 TEXAS
WEBSTER               WRIGHT

THIS INCLUDES THE CITIES OF AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT
VERNON...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS.

THIS WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM WATCH NUMBER
134 THAT WAS IN EFFECT UNTIL 12 MIDNIGHT.

ALSO...THE SEVERE THUNDERSTORM WATCH NUMBER 135 CONTINUES UNTIL 200
AM CDT FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

MCDONALD AND NEWTON

SOME CITIES INCLUDED IN THE WATCH AREA
ARE...PINEVILLE...GOODMAN...DIAMON...RACINE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

JLT
Local storm report, Apr 19, 11:09 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1109 PM CDT SAT APR 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    COLUMBUS                  KS   .75 INCH HAIL
04/19/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 19, 11:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 PM CDT SAT APR 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    ASBURY                    MO   1 INCH HAIL
04/19/03   JASPER                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:08 PM CDTTornado WarningSGFBarton37 min
Apr 19, 8:22 PM CDTSevere Thunderstorm WarningSGFVernon53 min
Apr 19, 8:42 PM CDTSevere Thunderstorm WarningSGFBarton48 min
Apr 19, 8:52 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair38 min
Apr 19, 9:28 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair62 min
Apr 19, 10:02 PM CDTSevere Thunderstorm WarningSGFMorgan58 min
Apr 19, 10:31 PM CDTSevere Thunderstorm WarningSGFStone44 min
Apr 19, 11:17 PM CDTSevere Thunderstorm WarningSGFJasper43 min
Apr 19, 11:29 PM CDTSevere Thunderstorm WarningSGFBarton31 min
Apr 19, 11:58 PM CDTSevere Thunderstorm WarningSGFDade47 min
Apr 20, 12:21 AM CDTSevere Thunderstorm WarningSGFOzark39 min
Apr 20, 1:23 AM CDTTornado WarningSGFHowell, Ozark52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.